Hail, Worth
- When
- June 16, 4:15 PM CST to 4:16 PM CST
- Where
- Worth County, 0.53 mi E of Allendale
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.480, -94.290
Several rounds of severe thunderstorms moved through areas of northern Missouri, into central Missouri. The storms went well into the overnight hours producing scattered instances of damaging winds, along with a few marginally severe hailstones.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Several rounds of severe thunderstorms moved through areas of northern Missouri, into central Missouri. The storms went well into the overnight hours producing scattered instances of damaging winds, along with a few marginally severe hailstones.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 16, 2:51 PM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
351 PM CDT Thu Jun 16 2022
.Discussion...
Issued at 350 PM CDT THU JUN 16 2022
Message of the Day
- A Heat Advisory is in effect today for counties along and south
of HWY 36 until 9 PM this evening. Highs in this area are
forecast to be in the mid 90s with heat indices between 100-107
degrees.
- A broken line of storms is expected to develop along/east of a
line from Maryville, MO to Columbia, MO tonight after sunset
through the overnight hours. Damaging winds and hail are the
main concerns, but can't rule out a tornado either. A few
isolated storms are possible this afternoon/evening.
- Another Heat Advisory is in effect for Friday afternoon for
Doniphan County, KS over to Cooper County, MO and areas south
and west. Highs are forecast to be in the mid 90s with heat
indices between 100-106 degrees.
Yesterday's cold front has become a stalled front and is currently
stretched west-east from about northeast KS over to northeast MO,
near HWY 36. This boundary is dictating who will be warmer and
cooler today. Those north of the boundary (north of HWY 36) are
forecast to see temperatures in the low 90s with heat indices in the
mid to upper 90s. Those south of the boundary (along/south of HWY
36) are forecast to see temperatures in the mid 90s with heat
indices between 100-107 degrees. Therefore, a Heat Advisory is in
effect for counties along/south of HWY 36 today until 9 PM.
Mostly dry conditions are expected this afternoon into the early
evening due to capping and increasing heights in the upper levels.
However, a few isolated storms may manage to develop. Tonight,
the boundary will move south and settle generally near a line from
St. Joseph over to Boonville. A LLJ will strengthen this evening
into the overnight hours which will help increase lift and lower
level convergence. This as well as the arrival of an upper level
shortwave will help a broken line of storms develop along or just
north and east of the boundary. In other words, areas most likely
to see storms tonight are those along and east of a line from
Maryville, MO to Columbia, MO. The broken line of storms are
expected to develop between 9-11 PM. We are already seeing CAPE
values approach 5000 J/kg just south of the boundary as well as
deep layer shear around 25 kts. Later tonight, CAPE values should
still be greater than 3000 J/kg with deep layer shear around 35
kts. Additionally, we should see steep mid level lapse rates and
pockets of DCAPE approaching 1000 J/kg tonight. Therefore, hail up
to ping-pong ball size is the main concern initially with it
transitioning to damaging winds up to 65 mph. Low level shear
looks to be limited, but with the boundary can't completely rule
out a tornado potentially developing. Storms will dissipate/exit
the area around 9-10 AM Friday morning.
We won't be able to shake that boundary Friday either, and once
again it will dictate who is warmer and who is (slightly) cooler.
Some linger cloud cover/rain in the morning and slightly cooler
temperatures and lower dew points from an approaching surface high
should keep areas in far northern MO and northeast MO below heat
advisory criteria. Areas from Doniphan County, KS over to Cooper
County, MO and points south and west should see another day of high
temperatures in the mid 90s and heat indices between 100-106
degrees. Therefore, another heat advisory is in effect for Friday
from 11 AM to 9 PM in these areas.
Hot and humid conditions are expected for the weekend into early
next week as well however we will continue to take heat headlines
day by day for the time being. This is because surface high pressure
will be grazing the area, advecting in slightly cooler temperatures
and lower dew points especially in our eastern counties. Right now,
the best chance for heat indices between 100-105 Saturday and Sunday
will be along the MO/KS border (including the KC Metro). If the
surface high ends up a little further east, it is possible some
areas could see heat indices 105 degrees or higher. Low temperatures
right now look to get down in the lower 70s this weekend which
should provide a little break, but come Monday/Tuesday we are
forecasting the upper 70s again for lows.
Bottom line: While more precise numbers remain under evaluation, one
thing is clear, we will continue to have multiple days in a row
of hot and humid conditions. Please make sure you limit your time
outside, drink plenty of water, wear light colored clothing, and
take frequent breaks in the air conditioning and/or shade.
&&
.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1223 PM CDT THU JUN 16 2022
A stationary boundary is currently stretched west-east from
northeast KS over to northeast MO. North of this boundary winds
are generally out of northwest and to the south, winds are
generally out of the southwest. Not much movement is expected with
this boundary until after sunset, when it should move south closer
to the I-70 corridor. Areas along the boundary should see variable
winds. A broken line of convection should develop from about
Maryville, MO down to Columbia, MO and points east tonight after
03Z. Storm movement will be from the northwest to the southeast.
Convection should dissipate around 12Z Friday morning. Low-end VFR
ceilings are expected with this activity.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 9 PM CDT this evening for KSZ025-057-060-
103>105.
Heat Advisory from 11 AM to 8 PM CDT Friday for KSZ025-057-060-
102>105.
MO...Heat Advisory until 9 PM CDT this evening for MOZ020>025-028>033-
037>040-043>046-053-054.
Heat Advisory from 11 AM to 8 PM CDT Friday for MOZ020-028>030-
037>039-043>046-053-054.
&&
Discussion...Atkins
Aviation...AtkinsHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 523 AM CDT Thu Jun 16 2022 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 523 AM CDT Thu Jun 16 2022 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Dangerous heat will return today with heat index values reaching 100-107 for areas south of Highway 36. Severe weather will be possible tonight across northern Missouri where large hail and damaging winds will be the main threats. In addition to the severe threat, flash flooding will be possible as 1 to 3 inches of precipitation will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Well above normal temperatures will continue for the next week with highs in the 90s. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
512 PM CDT Thu Jun 16 2022
MOZ003-005-006-015-162300-
Grundy MO-Mercer MO-Worth MO-Harrison MO-
512 PM CDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of eastern Worth,
northwestern Grundy, western Mercer and Harrison Counties through 600
PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Irena, or 15 miles south of Mount Ayr, moving east
at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Princeton, Grant City, Ridgeway, Mercer, Eagleville, Cainsville,
Irena, Blythedale, Mount Moriah, Allendale, South Lineville, Modena
and Hatfield.
This includes Interstate 35 in Missouri between mile markers 96 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4017 9365 4039 9422 4045 9448 4057 9445
4058 9349
TIME...MOT...LOC 2212Z 289DEG 43KT 4049 9425
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BMWThe Des Moines radar (KDMX), 147 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
Public weather station reported 60 mph wind.
ASOS at St. Joseph Airport reported 59 mph wind. Another 58 mph wind was reported around 10 to 15 minutes later.
About 10 to 15 minutes after a previous 59 mph wind report from the ASOS in St. Joseph another 58 mph wind gust was reported at that site.
Half of a large tree was blown down near Trenton.
A light pole was snapped in Galt.
Damage was done to a fire department building when the doors blew in.
A large cottonwood tree was blown down near La Plata.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035789, 1035790, 1035797, 1035791, 1035798, 1035799, 1035792, 1035793, 1035794, 1035796.